Stopping therapy with 400 CD4+'s
Dec 20, 2004
I was put on ARV's about 10 weeks after contracting HIV in December 2002. I had a very severe seroconversion and was hospitalized for three weeks late January into February 2003. The earliest labs performed, when I was first admitted to the hospital, confirms my CD4's fell to 69. No one knows what my viral load was, because they hadn't run a PCR/RNA yet. A few weeks later, after being released from the hospital they had confirmed I had HIV with a viral load test, my CD4's at that point climbed to 129 with a viral load of 750,000. I was immediately put on ARV therapy. My doctor says that such severe drops in CD4's and high viral loads are not all that uncommon during seroconversion. It just happens that most people do not go to the doctor or have tests run at such an early stage of their infection to see such critical numbers. He also said that the initial drop all depends on how many Cd4's I had to begin with. I only wish that I had a Cd4 baseline done before becoming HIV+.
Not to digress too much, but I did have a physical about 6 months before contracting HIV in June of 2002. My doctor did some basic lab work. One, which shows my absolute lymphocytes at 1.48 (Expected ranges: 0.90-5.20). Presently, my absolute lymphocytes are 1.2. Correct me if Im wrong, but as I understand it, absolute lymphocytes roughly indicate what ones CD4s and CD8s are. If this is true, I may not have had that many Cd4s to begin with. I was definitely on lower end of the scale before getting sick. Who knows? Maybe I only had a baseline of 500 Cd4s or so.
At this point, I have been on a triple regimen, for 19 months, (currently Truvada, Viramune). My viral load is undetectable and my CD4's are holding study at about 400. They have been as high as 468, but refuse to go any higher. Why?
Since I started therapy so soon before allowing my t-cells and viral load to arrive at its own natural baseline, how would I know what my real viral load and Cd4 baseline is? Although my doctor doesnt think its wise, Id like to take a break from the meds for a few months. I just dont want to experience the seroconversion sickness again. Id like to hear any opinions you have.
Response from Dr. Lee
I agree with your doctor. Since your t-cells were only 69 at one point, they were still very low (129) a few weeks later, and because your t-cells haven't risen above 468, you are at risk for rapid loss of t-cells after stopping treatmen. Be careful.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Can Hiv Cause Morning Sickness?
- Can You Get Hep C From Sharing A Joint?
- Where Does Gonorrhea Come From?
- What's The Difference Between Mouth Ulcers And Herpes Simplex 1?
- What Can You Do To Make A Person More Comfortable Who Has Shingles?
- What Are The Chances Of Getting Genital Herpes While Using A Condom?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.